Hail, Grant
- When
- July 20, 6:17 PM CST
- Where
- Grant County, 7.68 mi N of Hickok
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.680, -101.250
The atmosphere became very unstable after temperatures rose to around 100 during the afternoon with mid to upper 60 dep points. A weak frontal boundary or remnants of an old outflow boundary provided focus for enough convergence to initiate thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
The atmosphere became very unstable after temperatures rose to around 100 during the afternoon with mid to upper 60 dep points. A weak frontal boundary or remnants of an old outflow boundary provided focus for enough convergence to initiate thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 20, 5:55 PM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 655 PM CDT Fri Jul 20 2018 ...Updated for aviation discussion... .SHORT TERM...(This afternoon through Saturday) Issued at 1159 AM CDT Fri Jul 20 2018 A hot and muggy Friday will end the work week with afternoon high temperatures swelling into the low to mid 100s with dewpoints in the 60s for most of the CWA. Heat index values will be pushing 110F for the southeastern counties late this afternoon where dewpoints will be the highest. Late afternoon and evening thunderstorms look to develop along a surface convergent boundary across eastern Colorado and into the southwestern counties of the CWA and progging to the east through the evening and into the early night time hours ending by midnight pushing east out of the area into south central and southeastern Kansas. Due to the high dewpoint temperatures and increasing afternoon high temperatures, CAPE values will push into the 2000 J/kg range providing enough instability to create a severe weather event, mainly with winds but large hail is a possibility as well as the storms track eastward effecting the southern half of the CWA. This looks to be possible similar setup to the previous evening's severe weather event but not as widespread to the north mainly effecting southern counties along the aforementioned surface boundary and good enough low level shear values in the 20-30kt range. Once the thunderstorm activity comes to an end by midnight pushing east out of the viewing area, expect clearing skies by day break with only lingering high level cirrus in its wake. Low temperatures will start off muggy and warm once again in the low 70s and near ambient air dewpoints as well. Will will stay relatively light out of the south to southeast over night and through the day Saturday in the 10-15mph range with isolated 20mph gusts possible under a fairly weak pressure gradient across the CWA. With the aforementioned surface boundary pushing south and southeast of the area into eastern portions of Kansas and into Oklahoma, high temperatures will not be as hot as it has been with low 90s in the northern counties and mid 90s to the southwestern portions of the CWA. Most of the area will remain dry to start the weekend with general thunderstorms possible along the far southwestern counties along the Colorado border being more of an air mass activity set up where the warmest temperatures will be Saturday afternoon and into the early part of Saturday evening. No severe weather is expected with the main hazards being lightning and isolated heavy down pours is the scenario plays out as models are indicating for this area. .LONG TERM...(Saturday night through Friday) Issued at 100 PM CDT Fri Jul 20 2018 Sunday will start off muggy and warm once again, as will be the theme throughout the entire weak. An upper level high will be centered over the dessert southwest near the four corner region allowing a series of minor short wave troughs to propagate across the northern Rockies and high plains over the course of the next week. High temperatures will push back into mid to upper 90s and breaking 100 near the Oklahoma border. Precipitation chances look to be minimal again similar to Saturday along the western counties of the CWA in areas with the strongest day time heating allowing for increased instability under an air mass type setup with weak flow aloft, none of which are expected to be severe with only lightning and isolated areas of heavier downpours possible if the scenario pans out. Monday looks to be the best day for precipitation, mainly in the afternoon and evening hour time frame as a frontal boundary pushes through the area bring a brief change to northerly flow at the surface and more seasonably temperatures. Afternoon high temperatures will only be in the mid to upper 80s with low 90s in the southeastern counties due to the aforementioned surface boundary pushing through later in the day after peak heating time. PoPs will be in the 30s and 40s across much of the CWA with widespread thunderstorm chances for much of the area due to the ample low level moisture advection with the southeast flow ahead of the system. Severe weather could be possible but too far out at this time to determine how severe and where, stay tuned for updates over the weekend. The weather pattern will return to recent trends with warming temperatures and every day isolated thunderstorm activity under weak upper level flow and moist low level flow from the southeast and the Gulf of Mexico. Afternoon high temperatures will push back into the low to mid 90s Tuesday and Wednesday and upper 90s Thursday and Friday for the southern half of the CWA. Low temperatures will not be as warm being in the mid to upper 60s but dewpoints still in the 50s and 60s close to the air temperatures every morning. Winds will stay south to southeasterly all week with nothing more than 15-20mph gusts throughout due to a weak pressure gradient and high pressure built in from the west over the Colorado Rocky Mountains. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 647 PM CDT Fri Jul 20 2018 A weak cold front will push into northern Oklahoma tonight before becoming stationary. Winds will be breezy at 15-17 kts from the east early in the period before dropping back to 12 kts or less. There is a small chance of thunderstorms through 03z at KDDC and KLBL and then again toward the end of the period with daytime heating. The main from these storms will be strong downburst winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 94 71 96 / 20 0 10 0 GCK 69 93 69 98 / 20 0 10 0 EHA 70 97 70 99 / 20 0 0 10 LBL 71 96 70 103 / 20 0 0 0 HYS 68 91 69 91 / 10 0 10 0 P28 73 94 71 95 / 10 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ088>090. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 358 AM CDT Fri Jul 20 2018 KSZ030-031-043>046-061>066-074>081-084>090-210900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 358 AM CDT Fri Jul 20 2018 /258 AM MDT Fri Jul 20 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A heat advisory is in effect for portions of south central Kansas. See the latest Urgent weather message for more details. A slight chance of thunderstorms will be possible along the KS/OK and KS/CO border late this afternoon into this evening. The strongest storms will be capable of producing hail up to 2 inches in diameter and wind gusts over 60 mph. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Periodic chances of thunderstorms will be possible this weekend into next week as weak disturbances move through the area. It is too early to tell if any of these storms will be severe. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
136 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM HAIL 9 NW BELLEFONT 37.98N 99.75W
07/19/2018 E1.00 INCH HODGEMAN KS PUBLIC
0638 PM HAIL 11 N BIG BOW 37.73N 101.57W
07/19/2018 E1.00 INCH STANTON KS PUBLIC
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
139 PM CDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 9 S MANTER 37.39N 101.89W
07/19/2018 E0.88 INCH MORTON KS PUBLIC
0339 PM TSTM WND GST 4 WNW ELKHART 37.04N 101.97W
07/19/2018 M80 MPH MORTON KS MESONET
MESONET STATION C8810, 4 WNW ELKHART.
0355 PM TSTM WND GST ELKHART AWOS SITE 37.01N 101.89W
07/19/2018 M47 MPH MORTON KS AWOS
AWOS STATION EHA, ELKHART AWOS SITE.
0628 PM HAIL 2 NE WRIGHT 37.80N 99.86W
07/19/2018 E4.00 INCH FORD KS NWS EMPLOYEE
CORRECTS PREVIOUS HAIL REPORT FROM 2 NE
WRIGHT. MAGNITUDE OF HAIL SIZE CORRECTED IN
ORDER TO ROUND UP TO 4.0-IN INSTEAD OF DOWN
TO 3.0-IN BASED ON REPORT OF 3.5-IN HAIL.
0638 PM HAIL 11 N BIG BOW 37.73N 101.57W
07/19/2018 E1.00 INCH STANTON KS PUBLIC
0643 PM HAIL 2 NE FT. DODGE 37.75N 99.91W
07/19/2018 E1.00 INCH FORD KS PUBLIC
0709 PM HAIL 2 N FORD 37.67N 99.76W
07/19/2018 E2.00 INCH FORD KS NWS EMPLOYEE
0709 PM HAIL 2 N FORD 37.67N 99.76W
07/19/2018 E2.00 INCH FORD KS NWS EMPLOYEE
0719 PM HAIL 9 NW TICE 37.62N 100.83W
07/19/2018 E1.00 INCH HASKELL KS PUBLIC
0724 PM HAIL 3 S FORD 37.59N 99.75W
07/19/2018 E1.00 INCH FORD KS PUBLIC
FACEBOOK POST QUARTER SIZE HAIL.
0731 PM HAIL 3 S FORD 37.59N 99.75W
07/19/2018 E1.75 INCH FORD KS PUBLIC
FACEBOOK POST WITH GOLF BALL SOUTH OF FORD.
0739 PM HAIL 10 S LAKIN 37.79N 101.27W
07/19/2018 E1.00 INCH KEARNY KS PUBLIC
0741 PM HAIL 11 N SUBLETTE 37.64N 100.87W
07/19/2018 E1.75 INCH HASKELL KS PUBLIC
FACEBOOK POST GOLF BALL SIZE NORTH OF
SUBLETTE.
0750 PM HAIL 11 NE HICKOK 37.66N 101.07W
07/19/2018 E1.25 INCH HASKELL KS PUBLIC
HALF DOLLAR SIZE.
0800 PM HAIL 9 NW TICE 37.62N 100.83W
07/19/2018 E1.00 INCH HASKELL KS PUBLIC
0825 PM TSTM WND GST GARDEN CITY REGIONAL AI 37.93N 100.72W
07/19/2018 M71 MPH FINNEY KS ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM GARDEN CITY REGIONAL AIRPORT. ASOS
STATION GCK, GARDEN CITY REGIONAL AIRPORT.
0830 PM HAIL 3 NE PIERCEVILLE 37.92N 100.65W
07/19/2018 E1.75 INCH GRAY KS PUBLIC
GOLF BALL SIZE.
0835 PM HAIL GARDEN CITY 37.98N 100.86W
07/19/2018 E0.25 INCH FINNEY KS EMERGENCY MNGR
EM REPORTS PEA SIZE.
0845 PM HAIL 2 NNW GARDEN CITY 38.00N 100.88W
07/19/2018 E1.00 INCH FINNEY KS PUBLIC
SOCIAL MEDIA QUARTER SIZE.
0857 PM HAIL 1 W KALVESTA 38.06N 100.30W
07/19/2018 E1.00 INCH FINNEY KS PUBLIC
0919 PM HAIL 9 SW JETMORE 38.00N 100.01W
07/19/2018 E1.00 INCH HODGEMAN KS PUBLIC
1034 PM HAIL 9 NW BELLEFONT 37.98N 99.75W
07/19/2018 E1.00 INCH HODGEMAN KS PUBLIC
&&Special Weather Statement National Weather Service Dodge City KS 450 PM CDT FRI JUL 20 2018 KSZ074>077-084>087-202245- Gray KS-Seward KS-Meade KS-Stanton KS-Stevens KS-Grant KS-Haskell KS- Morton KS- 450 PM CDT FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...MORTON...GRANT... MEADE...STANTON...STEVENS...SOUTHERN GRAY AND HASKELL COUNTIES UNTIL 545 PM CDT... At 445 PM CDT, widely scattered thunderstorms were developing across Morton, Stanton, Grant, Stevens, Gray, Haskell and Meade counties. As these storms develop they will be moving east at 35 mph. Wind gusts up to 55 mph will be possible with any of these storms that do develop through 545 pm. Locations impacted include... Liberal, Ulysses, Hugoton, Elkhart, Meade, Johnson City, Sublette, Satanta, Montezuma, Kismet, Rolla, Moscow, Copeland, Manter, Richfield, Meade State Park, Missler, Tice, Hayne and Ryus. LAT...LON 3699 10204 3765 10204 3775 10026 3700 10024 TIME...MOT...LOC 2145Z 262DEG 29KT 3728 10184 RBURG
Special Weather Statement National Weather Service Dodge City KS 546 PM CDT FRI JUL 20 2018 KSZ074>077-084>087-210000- Gray KS-Seward KS-Meade KS-Stanton KS-Stevens KS-Grant KS-Haskell KS- Morton KS- 546 PM CDT FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...MORTON...GRANT... MEADE...STANTON...STEVENS...SOUTHERN GRAY AND HASKELL COUNTIES UNTIL 700 PM CDT... Widely scattered thunderstorms will continue to develop across Morton, Stanton, Grant, Stevens, Seward, Haskell, Gray, and Meade counties. As these storms develop they will be moving east at 35 mph. Wind gusts of around 55 mph will be possible with any storm that does develop through 7 pm. Locations impacted include... Liberal, Ulysses, Hugoton, Elkhart, Meade, Johnson City, Sublette, Satanta, Montezuma, Kismet, Rolla, Moscow, Copeland, Manter, Richfield, Meade State Park, Missler, Tice, Hayne and Ryus. LAT...LON 3699 10204 3765 10204 3775 10027 3700 10024 TIME...MOT...LOC 2242Z 253DEG 15KT 3712 10110 RBURG
Special Weather Statement National Weather Service Dodge City KS 622 PM CDT FRI JUL 20 2018 KSZ078-080-087>089-210030- Meade KS-Clark KS-Kiowa KS-Ford KS-Comanche KS- 622 PM CDT FRI JUL 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...KIOWA...EASTERN MEADE...COMANCHE AND CLARK COUNTIES UNTIL 730 PM CDT... Widely scattered thunderstorms will develop across southern Ford, Kiowa, Comanche, Clark, and far eastern Meade counties. As these storms develop they will move east at 15 to 25 mph. Wind gusts of around 55 mph will be possible with any storm that does develop through 730 pm. Locations impacted include... Ashland, Coldwater, Bucklin, Greensburg, Minneola, Fowler, Protection, Mullinville, Ford, Bloom, Englewood, Sitka, Wilmore, Clark State Lake, Kingsdown, Lake Coldwater, Acres, Belvidere and Buttermilk. LAT...LON 3700 10021 3766 10020 3759 9903 3700 9901 TIME...MOT...LOC 2319Z 253DEG 15KT 3735 9991 RBURG
Special Weather Statement
National Weather Service Dodge City KS
657 PM CDT FRI JUL 20 2018
KSZ061-062-074-075-210100-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
657 PM CDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...KEARNY...NORTHERN
GRANT AND NORTHERN STANTON COUNTIES UNTIL 800 PM CDT/700 PM MDT/...
At 656 PM CDT/556 PM MDT/, Doppler radar was tracking scattered
strong thunderstorms along and near a line extending from 16 miles
south of Holly to 5 miles west of Ulysses. Movement was northeast at
20 mph.
Wind gusts of 55 mph will be possible with these storms.
Locations impacted include...
Ulysses, Lakin, Syracuse, Deerfield, Coolidge, Kendall and Big Bow.
LAT...LON 3826 10204 3826 10111 3761 10113 3754 10146
3763 10204
TIME...MOT...LOC 2356Z 228DEG 19KT 3783 10218 3756 10145
RBURGThe Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be at least 60 MPH.
Winds were estimated to be around 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776375, 776376, 776377, 776378, 776379, 776380, 776382, 776381, 776383.